Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 212, NWS Kansas City, MO

September 9, 2016Johnson County, Kansas; Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 9, 2016, 10:09 PM CDT for Johnson County, Kansas; Cass County, Jackson County, Missouri. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2016, 10:09 PM CDT (03:09 UTC)
Expired
Sep 9, 2016, 10:45 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 23 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 10:13 PM CDTTSTM WND DMG2 S Belton, MOTREE LIMBS DOWN THROUGHOUT AREA.
Sep 9, 10:26 PM CDTTSTM WND GST 65Raymore, MOSOUTHSIDE OF RAYMORE
Sep 9, 10:26 PM CDTTSTM WND GST 65Raymore, MOSOUTHSIDE OF RAYMORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1542 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS53 KEAX 100309
SVREAX
KSC091-MOC037-095-100345-
/O.NEW.KEAX.SV.W.0212.160910T0309Z-160910T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1009 PM CDT FRI SEP 9 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1045 PM CDT

* AT 1009 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELTON...
  MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEE'S SUMMIT...GRANDVIEW...BELTON...RAYMORE...HARRISONVILLE...
  PLEASANT HILL...GREENWOOD...PECULIAR...LAKE WINNEBAGO...
  CLEVELAND...LAKE ANNETTE AND BALDWIN PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 9461 3874 9461 3874 9467 3890 9457
      3883 9418 3856 9435
TIME...MOT...LOC 0309Z 295DEG 21KT 3881 9464 

HAIL...<.75IN
WIND...60MPH
 
$$

HAWBLITZEL
2 follow-up statements
811 
WWUS53 KEAX 100335
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1035 PM CDT FRI SEP 9 2016

KSC091-100344-
/O.CAN.KEAX.SV.W.0212.000000T0000Z-160910T0345Z/
JOHNSON KS-
1035 PM CDT FRI SEP 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3879 9447 3888 9443 3883 9418 3869 9427
TIME...MOT...LOC 0334Z 275DEG 58KT 3880 9423 

$$

MOC037-095-100345-
/O.CON.KEAX.SV.W.0212.000000T0000Z-160910T0345Z/
CASS MO-JACKSON MO-
1035 PM CDT FRI SEP 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTH CENTRAL CASS AND SOUTH CENTRAL JACKSON COUNTIES...

AT 1034 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BALDWIN
PARK... OR OVER PLEASANT HILL...MOVING EAST AT 65 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEE'S SUMMIT...RAYMORE...PLEASANT HILL...GREENWOOD...
LAKE WINNEBAGO AND BALDWIN PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3879 9447 3888 9443 3883 9418 3869 9427
TIME...MOT...LOC 0334Z 275DEG 58KT 3880 9423 

HAIL...<.75IN
WIND...60MPH
 
$$

HAWBLITZEL
459 
WWUS53 KEAX 100341
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1041 PM CDT FRI SEP 9 2016

MOC037-095-100350-
/O.EXP.KEAX.SV.W.0212.000000T0000Z-160910T0345Z/
CASS MO-JACKSON MO-
1041 PM CDT FRI SEP 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CASS AND SOUTH
CENTRAL JACKSON COUNTIES WILL EXPIRE AT 1045 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3879 9447 3888 9443 3883 9418 3869 9427
TIME...MOT...LOC 0338Z 295DEG 21KT 3880 9423 

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:22 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 9, 6:22 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
622 PM CDT FRI SEP 9 2016

.Discussion...
Issued at 256 PM CDT FRI SEP 9 2016

Line of thunderstorms are approaching the NW portions of MO this
afternoon and will continue to progress across the forecast area
through this evening. Initial convection looks to be sub- to
marginally severe but there will be a few hours late this afternoon
into this evening where the diurnally-driven instability will
coincide with increasing shear values. While the better shear values
generally look to lag behind the front, SPC's mesoanalysis page has
been indicating an uptick in effective bulk shear ahead of the
approaching convection. Of note, lapse rates haven't been terribly
impressive. When putting it all together, what we're looking at
impacts wise is the potential for storms through sunset to become
strong to marginally severe, transitioning more into a hydro concern
across the southern half of the forecast area after sunset. Despite
the front remaining generally progressive, it looks to slow as it
drops southward, and combining the efficient rain that these storms
will produce with the possibility of training, could see an
additional inch plus falling in a short amount of time in places that
already picked up 1" to 3"+ early this morning. PWAT values are
currently running just shy of the 2 inch mark across the southern
forecast area, which is right in line with the max moving average for
the day, right around the daily max. In other words, a very juicy
atmosphere out there for early September.

MUCH drier air will be advecting in behind the front for this
weekend, keeping the skies rather clear. Temps will be running below
normal for this time of year, allowing for a beautiful weekend to
unfold. However, rain chances quickly return, particularly for the
western third of the forecast area by early next week. Ridging in the
southern U.S. plus shortwaves cruising through looks to keep the
pattern somewhat active through the middle of next week before
another cold front traverses through and another (at least) brief
period of cool, dry weather greets the region.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 621 PM CDT FRI SEP 9 2016

VFR conditions currently prevail at the temrianls, but this wont
last long as a broken line of thunderstorms is sweeping southeast
with a cold front that will move through overnight. Expect storms to
be an issue at the terminals through 04Z at the latest with clearing
skies after that. North winds will prevail through Saturday.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Saturday morning for KSZ057-060.

MO...Flash Flood Watch through Saturday morning for MOZ043>046-053-
     054.

&&

Discussion...lg
Aviation...Cutter
Hazardous weather outlook, Sep 9, 5:03 AM CDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT FRI SEP 9 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
MAIN THREATS ARE ISOLATED STRONG WINDS UP TO 60 MPH AND ISOLATED HAIL
UP TO QUARTER-SIZE. TORNADO THREAT IS MINIMAL.

WIDESPREAD 1-3 INCHES OF RAIN IS ALSO POSSIBLE. FLASH FLOODING COULD
BE A CONCERN MAINLY SOUTH OF INTERSTATE 70. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL 7 AM SATURDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 HAZARDOUS WEATHER IS NOT EXPECTED THIS WEEKEND. STORM CHANCES RETURN
MONDAY EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 9, 9:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 PM CDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     DE SOTO                 38.98N 94.97W
09/09/2016  M61 MPH          JOHNSON            KS   PUBLIC

            HOME WEATHER STATION, VIA TWITTER.

&&

JBARHAM
Local storm report, Sep 9, 9:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 PM CDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     SHAWNEE                 39.01N 94.81W
09/09/2016                   JOHNSON            KS   PUBLIC

            MEDIUM TO LARGE TREE DOWN, APPROX 8-10 INCHES IN
            DIAMETER, VIA SOCIAL MEDIA.

&&

JBARHAM
Local storm report, Sep 9, 9:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 PM CDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 W SHAWNEE             39.01N 94.83W
09/09/2016  E1.00 INCH       JOHNSON            KS   PUBLIC

            QUARTER SIZE HAIL

&&

SGRANA
Local storm report, Sep 9, 10:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1001 PM CDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLOOD            4 NE GARDNER            38.86N 94.88W
09/09/2016                   JOHNSON            KS   EMERGENCY MNGR

            6 INCHES OF WATER FLOWING DOWN ROADWAY

&&

SGRANA
Special weather statement, Sep 9, 10:01 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1001 PM CDT FRI SEP 9 2016

KSZ057-105-MOZ037-043-100345-
MIAMI KS-JOHNSON KS-JACKSON MO-CASS MO-
1001 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON...
NORTHEASTERN MIAMI...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON
COUNTIES UNTIL 1045 PM CDT...

AT 1000 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF CLEVELAND...OR 7 MILES WEST OF BELTON...MOVING
SOUTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...LEE'S SUMMIT...LEAWOOD...GRANDVIEW...BELTON...
RAYMORE...HARRISONVILLE...PLEASANT HILL...GREENWOOD...PECULIAR...
LAKE WINNEBAGO...CLEVELAND...FREEMAN...LAKE ANNETTE...BALDWIN PARK...
WEST LINE...BUCYRUS...STANLEY AND STILLWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3875 9481 3891 9462 3879 9415 3849 9449
TIME...MOT...LOC 0300Z 302DEG 35KT 3877 9466

HAWBLITZEL
Local storm report, Sep 9, 10:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1003 PM CDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLOOD            1 WSW OLATHE            38.88N 94.83W
09/09/2016                   JOHNSON            KS   EMERGENCY MNGR

            STANDING WATER IN THE ROADWAY AT HWY 7 AND ELM

&&

SGRANA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:03 PM CDTSpecial Weather StatementEAXAtchison, Doniphan42 min
Sep 9, 8:25 PM CDTSpecial Weather StatementEAXLinn35 min
Sep 9, 8:55 PM CDTSpecial Weather StatementEAXLinn35 min
Sep 9, 9:05 PM CDTSevere Thunderstorm WarningEAXLinn, Miami40 min
Sep 9, 9:16 PM CDTSpecial Weather StatementEAXWyandotte29 min
Sep 9, 9:37 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte53 min
Sep 9, 9:41 PM CDTAreal Flood AdvisoryEAXJohnson, Linn, Miami6 hr
Sep 9, 10:05 PM CDTAreal Flood AdvisoryEAXJohnson6 hr
Sep 9, 10:12 PM CDTFlash Flood WarningEAXJohnson, Miami3 hr
Sep 10, 12:43 AM CDTAreal Flood WarningEAXJohnson, Linn, Miami12 hr
Sep 10, 5:00 AM CDTRiver Flood WarningEAXLinn4 days
Sep 10, 5:00 AM CDTRiver Flood WarningEAXLinn55 hr
Sep 10, 12:45 PM CDTAreal Flood WarningEAXMiami3 hr
Sep 9, 7:35 PM CDTSpecial Weather StatementEAXBuchanan25 min
Sep 9, 10:01 PM CDTSpecial Weather StatementEAXCass44 min
Sep 9, 10:42 PM CDTAreal Flood WarningEAXBates, Cass, Cooper, Henry, Johnson, Pettis15 hr
Sep 10, 4:25 AM CDTRiver Flood WarningEAXJohnson, Pettis45 hr
Sep 10, 4:25 AM CDTRiver Flood WarningEAXCooper, Saline4 days
Sep 10, 4:25 AM CDTRiver Flood WarningEAXCooper46 hr
Sep 10, 4:25 AM CDTRiver Flood WarningEAXCooper47 hr
Sep 10, 4:32 AM CDTRiver Flood WarningEAXBates, Cass, Henry53 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.